Institutional members access full text with Ovid®

Share this article on:

An Approach to Drug-Induced Liver Injury During Tuberculosis Therapy

Schlossberg, David MD

Infectious Diseases in Clinical Practice: March 2010 - Volume 18 - Issue 2 - pp 107-108
doi: 10.1097/IPC.0b013e3181cd6906
Original Articles

Most of the first-line drugs for the treatment of tuberculosis are potentially hepatotoxic. All patients should be monitored, both clinically and biochemically. Liver injury during therapy should be managed by discontinuing all medications and, when the liver has recovered, reintroducing drugs sequentially-beginning with rifampin. If rifampin is successfully reintroduced, isonicotinic acid hydrazide (INH) may be added or an alternative regimen omitting INH may be selected. In patients with underlying liver disease, alternative regimens may exclude pyrazinamide (PZA); both PZA and INH; or even PZA, INH, and rifampin, depending on the severity of liver disease. In patients with latent tuberculosis, alternatives to INH therapy include rifampin, ethambutol plus fluoroquinolone, and observation only.

From the Tuberculosis Control Program, Philadelphia Department of Public Health and Temple University School of Medicine, Philadelphia, PA.

Reprints: David Schlossberg, MD, Tuberculosis Control Program, Philadelphia Department of Public Health, 500 S Broad St, Philadelphia, PA 19146. E-mail: dschloss@ix.netcom.com.

The authors have no funding or conflicts of interest to disclose.

© 2010 Lippincott Williams & Wilkins, Inc.